Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 247, NWS Springfield, MO

August 31, 2020Benton County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 31, 2020, 10:09 AM CDT for Benton County, Morgan County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 10:09 AM CDT (15:09 UTC)
Expired
Aug 31, 2020, 11:15 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 8:41 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2773 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KSGF 311509
SVRSGF
MOC015-141-311615-
/O.NEW.KSGF.SV.W.0247.200831T1509Z-200831T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1009 AM CDT Mon Aug 31 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Benton County in central Missouri...
  Morgan County in central Missouri...

* Until 1115 AM CDT.

* At 1009 AM CDT, severe thunderstorms were located along a line
  extending from near Green Ridge to near Calhoun to 8 miles east of
  Clinton to near Deepwater, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Truman Lake...                    Truman State Park...
  Versailles...                     Warsaw...
  Lincoln...                        Cole Camp...
  Stover...                         Syracuse...
  Ionia...                          Palo Pinto...
  Lakeview Heights...               Florence...
  Brandon...                        Crockerville...
  Zora...                           Racket...
  Edmonson...                       Mora...
  Whitakerville...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9284 3860 9284 3847 9268 3837 9269
      3826 9304 3827 9307 3824 9308 3819 9350
      3821 9353 3851 9351 3851 9330 3854 9329
      3853 9307 3869 9306
TIME...MOT...LOC 1509Z 279DEG 30KT 3858 9338 3845 9353 3836 9362 3830
9377

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
737 
WWUS53 KSGF 311532
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1032 AM CDT Mon Aug 31 2020

MOC015-141-311615-
/O.CON.KSGF.SV.W.0247.000000T0000Z-200831T1615Z/
Benton MO-Morgan MO-
1032 AM CDT Mon Aug 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR BENTON AND CENTRAL MORGAN COUNTIES...

At 1032 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Stover to near Cole Camp to 6
miles south of Lincoln to near Warsaw, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Truman Lake...                    Truman State Park...
Versailles...                     Warsaw...
Lincoln...                        Cole Camp...
Stover...                         Ionia...
Palo Pinto...                     Lakeview Heights...
Crockerville...                   Zora...
Racket...                         Edmonson...
Mora...                           Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9284 3847 9268 3837 9269 3826 9304
      3827 9307 3824 9308 3819 9350 3821 9353
      3843 9352 3851 9330 3854 9329 3853 9307
TIME...MOT...LOC 1532Z 280DEG 34KT 3853 9307 3840 9322 3831 9331 3825
9346

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
885 
WWUS53 KSGF 311559
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1059 AM CDT Mon Aug 31 2020

MOC015-311609-
/O.CAN.KSGF.SV.W.0247.000000T0000Z-200831T1615Z/
Benton MO-
1059 AM CDT Mon Aug 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central Missouri.

LAT...LON 3847 9268 3837 9269 3826 9304 3827 9307
      3849 9298 3860 9284
TIME...MOT...LOC 1559Z 281DEG 27KT 3847 9291 3834 9284 3818 9292 

$$

MOC141-311615-
/O.CON.KSGF.SV.W.0247.000000T0000Z-200831T1615Z/
Morgan MO-
1059 AM CDT Mon Aug 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL MORGAN COUNTY...

At 1059 AM CDT, severe thunderstorms were located along a line
extending from near Stover to 6 miles south of Versailles to near
Laurie, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Versailles...                     Stover...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 9268 3837 9269 3826 9304 3827 9307
      3849 9298 3860 9284
TIME...MOT...LOC 1559Z 281DEG 27KT 3847 9291 3834 9284 3818 9292 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:13 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 31, 9:13 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
913 AM CDT Mon Aug 31 2020

.MESOSCALE DISCUSSION...
Issued at 856 AM CDT Mon Aug 31 2020

Severe tstm watch is out for most of the area into the early
afternoon.

Cluster of severe storms now near the KC metro area will shift
southeast over the next couple of hours as a developing cold pool
aids in the southeast movement. Strong elevated instability/cape
of 2500-3000 j/kg and bulk 0-6km shear of 30-35kts ahead of the
cluster is available for storm maintenance late this morning.
Damaging tstm wind is the main concern with dcape of close to
1500 j/kg off the a HRRR fcst sounding, but could see some hail in
discrete cells.

Also have isolated convection occurring over the area attm close
to a n-s convective boundary over central/sw MO. Will watch trends
for this as well, but main show looks to be storms now over west
central MO.

&&

.SHORT TERM...(Today and tonight)
Issued at 259 AM CDT Mon Aug 31 2020

Conditions across the Ozarks early this morning were rather quiet.
Some areas of fog were seen across far south central Missouri
around the West Plains area and to the east. Some locations may
see visibilities fall to a mile at times but the fog is not
expected to become widespread.

This quiet period may not last however, synoptic and CAMS models
have been consistent in bringing showers and storms to the Ozarks
today. The latest CAMS models have latched on to a potential MCS
or squall line that would move into western Missouri and into the
Missouri Ozarks shortly after sunrise this morning. While shear
is not very good, MLCape was in the 2000-2500j/kg range across the
area. DCape values were rather impressive in the 1000-1500 range
as well.

The storms depicted by the CAMS, look to be prefrontal and may be
aided by a low level jet that will nose into far southwestern
Missouri and a 250mb jet now overhead. If the CAMS are correct,
there will be the potential for strong to severe storms to move
through the Ozarks this morning and into the afternoon.

Current indications are for two areas of development. Both are
already developing, the first of which is convection now
developing in northeastern Oklahoma. CAMS are showing this area of
storms moving into southwestern Missouri this morning. Some of
these storms may be strong to severe. The second area we are
watching is now in southeastern Nebraska generally along a cold
front. This activity is expected to dive southeast and move
across the Ozarks by mid to late morning as a squall line or MCS.

The potential convection is expected to bring strong to severe
storms to the Ozarks with straight line winds in excess of 60 mph
the primary concern though some hail to quarters in size may be
possible with todays storms. There would be a conditional threat
for 70 mph winds if that squall line really matures as it moves in
from the northwest given the high amounts of instability present.
We will monitor this potential closely.

There looks as though there may be a lull in the storms this
evening before a low level jet once again noses into southwestern
Missouri tonight and brings another round of strong to severe
storms the the region. Again, damaging winds and hail will be the
main potential severe weather hazards with the best chances of
storms overnight across areas west of Highway 65. There could be a
conditional low-end tornado threat this evening over far
southwest Missouri as that low-level jet strengthens and increases
0-1 km helicity. It is also possible that remnant outflow and/or
a synoptic scale front could provide additional vorticity sources.

With the overnight convection, heavy rainfall will be a concern as
storms may move over the same locations. From 1 to 3 inches of
rain may occur in localized areas. Have held off on any flooding
headlines for now, but will need to monitor as we go through
today.

.LONG TERM...(Tuesday through Sunday)
Issued at 259 AM CDT Mon Aug 31 2020

The front moving into the region today is expected to stall nearly
along I-44 and become the focus for additional showers and storms
Tuesday through Thursday. This will bring rounds of storms and
potentially heavy rainfall to the region and may require a flood
watch.

High pressure is then expected to filter into the region Friday
and into the start of the Labor Day weekend. This will also bring
cooler temperatures to the area. Another front then works its way
across the plains Sunday night bringing additional rain to the
Ozarks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 631 AM CDT Mon Aug 31 2020

An active period of weather is expected across the Ozarks region
through tonight as multiple rounds of storms are forecast to
impact the area. Where storms are not occuring VFR to high end
MVFR ceilings will prevail, however as storms move across the
regions terminals, ceilings and visibilities in heavy rain will
drop to MVFR or IFR. Shower and storm activity is expected to
continue through tonight ands much of Tuesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...DSA
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Aug 31, 6:09 AM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
609 AM CDT Mon Aug 31 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
609 AM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

The is a risk for multiple rounds of severe storms through today
and tonight. A weak front will move into the region and aid in
producing strong to severe thunderstorms.

Storms that develop through today and tonight will be capable of
producing hail to half dollars in size, damaging straight line
winds in excess of 60 mph and a low risk for and isolated tornado.

Localized flooding will also be a concern where storms can
persist over the same area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will increase for Tuesday through Thursday
when multiple rounds of thunderstorms are expected. There will be
some potential for flooding, but the risk timing is unclear.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 31, 7:04 AM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
704 AM CDT Mon Aug 31 2020

KSZ097-311245-
Crawford KS-
704 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 745 AM
CDT...

At 704 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Walnut, or 8 miles east of St. Paul, moving east
at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Mulberry...                       Chicopee...
Franklin...                       Arcadia...
Walnut...                         Beulah...
Croweburg...                      Greenbush...
Yale...                           Ringo...
Lone Oak...                       Farlington...
Brazilton...                      Polk...
Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 9509 3767 9462 3737 9462 3740 9509
TIME...MOT...LOC 1204Z 266DEG 22KT 3751 9502

Schaumann
Special weather statement, Aug 31, 7:27 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
727 AM CDT Mon Aug 31 2020

MOZ077-311330-
Barton MO-
727 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 830 AM CDT...

At 727 AM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Prairie State Park...             Lamar...
Golden City...                    Liberal...
Mulberry...                       Nashville...
Mindenmines...                    Arcadia...
Lamar Heights...                  Irwin...
Burgess...                        Milford...
Oakton...                         Iantha...
Oskaloosa...                      Verdella...
Kenoma...                         Hannon...
Boston...

This includes Interstate 49 between mile markers 57 and 76.

LAT...LON 3765 9462 3764 9408 3735 9408 3737 9462
TIME...MOT...LOC 1227Z 270DEG 27KT 3753 9478

Wise
Special weather statement, Aug 31, 9:12 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
912 AM CDT Mon Aug 31 2020

MOZ055-056-311515-
Benton MO-Morgan MO-
912 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 1015 AM CDT...

At 911 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 12 miles northeast of Warsaw, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Versailles...
Lincoln...                        Cole Camp...
Stover...                         Laurie...
Sunrise Beach...                  Gravois Mills...
Rocky Mount...                    Edmonson...
Crockerville...                   Zora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central Missouri.

LAT...LON 3847 9268 3822 9270 3822 9276 3819 9277
      3819 9291 3823 9294 3822 9297 3827 9305
      3826 9308 3831 9337 3844 9337 3853 9314
      3853 9307 3861 9284
TIME...MOT...LOC 1411Z 266DEG 18KT 3839 9324

Wise
Special weather statement, Aug 31, 10:03 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1003 AM CDT Mon Aug 31 2020

MOZ056>058-069-311600-
Maries MO-Camden MO-Miller MO-Morgan MO-
1003 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIES...MILLER...
NORTHWESTERN CAMDEN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 1100 AM
CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laurie, or 12 miles south of Versailles, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Village of Four Seasons...        Lake Ozark...
Laurie...                         Iberia...
Sunrise Beach...                  St. Elizabeth...
Saint Elizabeth...                Tuscumbia...
Barnett...                        Gravois Mills...
Bagnell...                        Brumley...
Etterville...                     Kaiser...
Hurricane Deck...                 Rocky Mount...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central Missouri.

LAT...LON 3839 9241 3834 9240 3834 9229 3832 9224
      3834 9222 3834 9220 3829 9219 3829 9213
      3802 9214 3816 9298 3840 9296
TIME...MOT...LOC 1503Z 279DEG 33KT 3825 9286

Wise
Special weather statement, Aug 31, 10:06 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
1006 AM CDT Mon Aug 31 2020

MOZ055-067-311600-
Benton MO-St. Clair MO-
1006 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND ST. CLAIR COUNTIES
UNTIL 1100 AM CDT...

At 1005 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sedalia to near Calhoun to Montrose.
Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Lincoln...
Appleton City...                  Cole Camp...
Osceola...                        Lowry City...
Roscoe...                         Vista...
Palo Pinto...                     Lakeview Heights...
Crockerville...                   Fristoe...
Knobby...                         Racket...
Mora...                           Johnson City...
Hastain...                        Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Missouri.

LAT...LON 3853 9307 3819 9308 3819 9306 3813 9306
      3806 9314 3807 9350 3795 9366 3792 9404
      3821 9405 3821 9353 3851 9351 3851 9330
      3854 9329 3854 9326
TIME...MOT...LOC 1505Z 315DEG 22KT 3868 9327 3841 9362 3826 9400

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:27 AM CDTSpecial Weather StatementSGFBarton63 min
Aug 31, 9:12 AM CDTSpecial Weather StatementSGFBenton, Morgan63 min
Aug 31, 10:03 AM CDTSpecial Weather StatementSGFMiller57 min
Aug 31, 10:06 AM CDTSpecial Weather StatementSGFBenton, St. Clair54 min
Aug 31, 10:36 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan54 min
Aug 31, 11:11 AM CDTSevere Thunderstorm WarningSGFMaries49 min
Aug 31, 11:15 AM CDTSpecial Weather StatementSGFCamden, Cedar, Dallas, Hickory, Laclede, Polk45 min
Aug 31, 11:39 AM CDTSpecial Weather StatementSGFPulaski51 min
Aug 31, 11:41 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski49 min
Aug 31, 11:53 AM CDTSevere Thunderstorm WarningSGFPhelps53 min
Aug 31, 12:12 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas63 min
Aug 31, 12:39 PM CDTSpecial Weather StatementSGFTexas, Wright51 min
Aug 31, 1:00 PM CDTSpecial Weather StatementSGFShannon45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.